Stochastic Dominance and Absolute Risk Aversion

Peer-reviewed Journal Article

Esteban, Joan; & Caballé, Jordi (2007) Stochastic Dominance and Absolute Risk Aversion , Social Choice and Welfare 28(1): 89–110.

In this paper we proose the infimum of the Arrow-Pratt index of absolute risk aversion as a measure of global risk aversion of a utility function. We then show that, for any given arbitrary pair of distributions, there exists a threshold level of global risk aversion such that all increasing concave utility functions with at least as much global risk aversion would rank the two distributions in the same way. Furthermore, this threshold level is sharp in the sense that, for any lower level of global risk aversion, we can find two utility functions in this class yielding opposite preference relations for the two distributions.


Joan Esteban

Joan Esteban

Research Professor, Institute for Economic Analysis, Universitat Pompeu Fabra